Arkansas, 2010

Winter Storm in Arkansas, March 20 to 21, 2010

March 20 to 21, 2010 · NWS TSA · 7 events in 7 counties and zones

A strong upper level storm system moved from the Southern Rockies into the Southern Plains on the 20th and 21st while a cold front moved across the area on the 19th and 20th. Precipitation formed over the region late on the 19th and changed over to snow from north to south on the 20th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level storm system moved from the Southern Rockies into the Southern Plains on the 20th and 21st while a cold front moved across the area on the 19th and 20th. Precipitation formed over the region late on the 19th and changed over to snow from north to south on the 20th. Periods of snow, some heavy at times, continued into the afternoon and evening hours of the 21st as the storm exited the region to the east. Widespread four to six inch snows occurred over northwestern and west central Arkansas with up to 16 inches reported across portions of northwest Arkansas. Portions of Benton and Madison Counties received up to a foot of snow, thirteen inches of snow fell across portions of Carroll County, and up to sixteen inches fell across portions of Washington County. Roads were snow packed and very treacherous during and after the storm, resulting in numerous automobile accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 20, 2:41 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 20, 2:41 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
341 PM CDT SAT MAR 20 2010

.DISCUSSION...
ROUND ONE OF THE SPRING 2010 WINTER STORM APPEARS TO BE WRAPPING
UP WITH A LARGE DRY SLOT INVADING EASTERN OKLAHOMA...BUT NOT
BEFORE DUMPING 2-5 INCHES OF SNOW OVER PARTS OF NORTHEAST
OKLAHOMA. FREEZING LINE CURRENTLY NEAR MIAMI-ANTLERS AND INCHING
EVER CLOSER TO NW ARKANSAS. ALL RAIN SO FAR TO THE EAST OF THAT.
SOME LIGHT ICING WAS NOTED THIS MORNING BUT ANY ADDITIONAL THREAT
OF THAT IS WANING AS WARM NOSE SEEN AT KSGF SOUNDING HAS
SIGNIFICANTLY ERODED PER 18Z SOUNDING.

ROUND TWO STILL LOOKING TROUBLESOME THIS EVENING THROUGH MUCH OF
SUNDAY AS UPPER LOW IN THE PROCESS OF CUTTING OFF OVER NW TEXAS/SW
OKLAHOMA. FORECAST TRACK EXPECTED TO BRING THE LOW SLOWLY EAST
NEAR THE RED RIVER VALLEY THROUGH SUNDAY WITH FURTHER DEEPENING AS
IT TRACKS TOWARD THE MISSISSIPPI VALLEY BY LATE IN THE DAY. THIS
PROCESS LIKELY TO WRAP CONSIDERABLE WARM AIR INTO THE EAST SIDE OF
THE LOW AND THIS PRESENTS SOME ISSUES WITH THE FINAL SNOW AMOUNTS.
MODELS WILL LIKELY CONTINUE TO STRUGGLE WITH THIS THROUGH THE
EVENT BUT MAIN EFFECT APPEARS KEEPING SNOW AMOUNTS DOWN
CONSIDERABLY OVER THE FAR EASTERN SECTIONS OF THE FORECAST AREA.
WILL STAY THE COURSE WITH THE WINTER STORM WARNING THROUGH SUNDAY
BUT HAVE TRIMMED BACK SNOW AMOUNTS FROM FYV-FSM EAST. TEMP
FORECAST WILL ALSO BE A PROBLEM AS MANY PLACES MIGHT BE AT THEIR
COLDEST NOW WITH STEADY OR EVEN A SLOW RISE TONIGHT... PLUS BEING
IMPACTED BY THE LOCATION/DURATION OF THE HEAVIEST SNOWFALL.
FORECAST TEMPS MORE REFLECTIVE OF RAW SFC TEMPS VS MAV/MET NUMBERS
THROUGH SUNDAY.

SYSTEM WILL FINALLY MOVE OUT SUNDAY EVENING WITH A RAPID DECREASE
IN CLOUDS FROM THE WEST OVERNIGHT. THIS WILL LEAD TO A VERY COLD
NIGHT SUNDAY MORNING WITH TEMPS LIKELY SEVERAL DEGREES COLDER THAN
GUIDANCE. THIS BEING LATE MARCH TEMPS WILL RECOVER QUICKLY...
ESPECIALLY BY TUESDAY WHEN MOST AREAS BACK INTO THE 60S AND LOWER
70S...THUS COMPLETING THE ROLLER-COASTER RIDE.

NEXT SYSTEM BRINGS A GOOD CHANCE OF RAIN AND THUNDERSTORMS
WEDNESDAY NIGHT AND COOLER TEMPS FOR THURSDAY...LOOKS WARM AGAIN
BY NEXT SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   30  36  24  50 / 100  90  20   0
FSM   34  37  31  51 / 100  90  60   0
MLC   31  35  29  53 / 100  90  20   0
BVO   30  36  21  52 /  90  90  10   0
FYV   32  37  29  49 / 100 100  60   0
BYV   33  39  31  51 / 100 100  60   0
MKO   31  35  27  49 / 100 100  20   0
MIO   31  35  26  43 / 100 100  20   0
F10   30  35  27  53 / 100  90  20   0
HHW   33  38  32  58 /  70  70  20   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...WINTER STORM WARNING UNTIL 7 PM SUNDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...15
LONG TERM....14
Hazardous weather outlook, Mar 20, 4:10 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
510 PM CDT SAT MAR 20 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
510 PM CDT SAT MAR 20 2010

...WINTER STORM MOVING ACROSS THE REGION TONIGHT INTO SUNDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...FAR NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...FAR NORTHWEST ARKANSAS.
	ONSET...ONGOING.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...SIGNIFICANT.
	AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
UPPER LOW PRESSURE DEEPENING NEAR THE RED RIVER IN SOUTH CENTRAL
OKLAHOMA WILL MOVE EASTWARD TO SOUTHERN ARKANSAS SUNDAY MORNING
AND TO NORTH CENTRAL ALABAMA BY MONDAY MORNING. SNOW IS EXPECTED
OVER MOST OF EAST OKLAHOMA DURING THE NIGHT AND SLOWLY END SUNDAY
FROM THE WEST. IN NORTHWEST AND WEST CENTRAL ARKANSAS...RAIN AND
RAIN/SLEET/SNOW MIXTURES WILL BE OVER THE AREA. HEAVIEST SNOW IS
EXPECTED IN NORTHEAST OKLAHOMA ALONG A TULSA TO MIAMI LINE WITH
TOTAL SNOW AMOUNTS OF 8 TO 10 INCHES EXPECTED. IN NORTHWEST
ARKANSAS...PRECIPITATION TYPES MAY CHANGE BACK AND FORTH AND
BE A MIXTURE OF RAIN...SLEET...AND SNOW OVERNIGHT AND INTO
SUNDAY. SNOWFALL IS EXPECTED TO BE LESS IN THIS AREA SINCE
SOME WARMING IS OCCURRING ALOFT FROM THE WARMER GULF MOISTURE
BEING PULLED NORTH AND WEST INTO THE SYSTEM. THIS HAS MADE
THIS SYSTEM VERY DIFFICULT TO FORECAST PRECIPITATION TYPES AND
AMOUNTS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL.
MONDAY AND TUESDAY...NO HAZARDS.
WEDNESDAY AND THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
WINTER STORM CONDITIONS WILL BE ONGOING SUNDAY AND CONTINUE THROUGH
MUCH OF THE DAY AS THE STRONG STORM SYSTEM MOVES SLOWLY EASTWARD.
ADDITIONAL SNOW ACCUMULATIONS SUNDAY ARE EXPECTED TO BE LESS THAN
SATURDAY NIGHT BUT COULD STILL BE SEVERAL INCHES IN FAR EAST OKLAHOMA AND
NORTHWEST ARKANSAS.  GUSTY NORTHERLY WINDS WILL CONTINUE PRODUCING
AREAS OF BLOWING SNOW AND COLD WIND CHILL TEMPERATURES.  THE SNOW
WILL GRADUALLY END BY LATE SUNDAY.

WARMER AND DRY WEATHER IS EXPECTED MONDAY AND TUESDAY...WITH
THUNDERSTORM CHANCES INCREASING BY MID WEEK AHEAD OF THE NEXT
STORM SYSTEM.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Mar 20, 2:12 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
312 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SNOW             BRISTOW                 35.83N 96.39W
03/20/2010  E2.0 INCH        CREEK              OK   EMERGENCY MNGR

&&

JDS
Local storm report, Mar 20, 2:38 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
338 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     SNOW             PRYOR                   36.31N 95.32W
03/20/2010  M3.0 INCH        MAYES              OK   PUBLIC

&&

SFP
Local storm report, Mar 20, 2:39 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
339 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             3 NE BROKEN ARROW       36.08N 95.75W
03/20/2010  E5.0 INCH        WAGONER            OK   PUBLIC

&&

JDS
Local storm report, Mar 20, 2:40 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
340 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             2 NE BROKEN ARROW       36.07N 95.77W
03/20/2010  E5.0 INCH        TULSA              OK   PUBLIC

            71ST AND 193RD E AVE

&&

JDS
Local storm report, Mar 20, 2:41 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
341 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             3 NE BROKEN ARROW       36.08N 95.75W
03/20/2010  E5.0 INCH        WAGONER            OK   PUBLIC

            71ST AND 193RD E AVE

&&

JDS
Local storm report, Mar 20, 4:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
503 PM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     SNOW             WATTS                   36.11N 94.57W
03/20/2010  E0.5 INCH        ADAIR              OK   BROADCAST MEDIA

&&

JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Washington

When
March 20, 5:00 PM CST to March 21, 8:00 PM CST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

Eight to sixteen inches of snow fell across the county.

Winter Storm, Benton

When
March 20, 5:00 PM CST to March 21, 8:00 PM CST
Where
Benton forecast zone
Reported by
Emergency Manager
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Nine to twelve inches of snow fell across the county.

Winter Storm, Madison

When
March 20, 8:00 PM CST to March 21, 9:00 PM CST
Where
Madison forecast zone
Reported by
Emergency Manager
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

Four to twelve inches of snow fell across the county.

Winter Storm, Carroll

When
March 20, 8:00 PM CST to March 21, 9:00 PM CST
Where
Carroll forecast zone
Reported by
Emergency Manager
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

Five to thirteen inches of snow fell across the county.

Winter Storm, Crawford

When
March 20, 8:00 PM CST to March 21, 9:00 PM CST
Where
Crawford forecast zone
Reported by
Emergency Manager

Five to nine inches of snow fell across the county.

Winter Storm, Franklin

When
March 20, 11:00 PM CST to March 21, 10:00 PM CST
Where
Franklin forecast zone
Reported by
Emergency Manager

Four to six inches of snow fell across the northern portion of the county.

Winter Storm, Sebastian

When
March 20, 11:00 PM CST to March 21, 9:00 PM CST
Where
Sebastian forecast zone
Reported by
Emergency Manager

Four to seven inches of snow fell across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222203, 222206, 222205, 222208, 222209, 222210, 222211.